Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 18, 1999, 1:59 AM EST for Hamilton County, Marion County, Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 18, 1999, 1:59 AM EST (06:59 UTC)
- Expired
- Jan 18, 1999, 3:00 AM EST
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Hamilton County, TN, Marion County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 2:10 AM EST | Hail 1.25 | Chattanooga, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 17, 10:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 352 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS54 KMRX 180700 RRA SVRMRX TNC065-115-180800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 159 AM EST MON JAN 18 1999 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN EASTERN TENNESSEE MARION COUNTY IN EASTERN TENNESSEE * UNTIL 300 AM EST (200 AM CST) * AT 155 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS JUST NORTHEAST OF JASPER... MOVING NORTHEAST AT 45 MPH WITH THE ENTIRE LINE MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... SODDY DAISY BY 205 AM CHATTANOOGA BY 220 AM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 8:45 PM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Jan 17, 8:45 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 845 PM EST SUN JAN 17 1999 CURRENT SURFACE ANALYSIS REVEALING A NARROW SURGE OF WARM..MOIST AIR OVER MIDDLE TN AND CENTRAL KY WITH DEWPOINTS IN THE 50S. WATER VAPOR SATELLITE IMAGERY CURRENTLY SHOWING WELL DEFINED SHORT WAVE OVER AR/WEST TN AND A DIGGING JET STREAK OVER THE CENTRAL PLAINS. THESE FEATURES SHOULD COMBINE TO PRODUCE SOME SEVERE TSTORMS LATER TONIGHT. WOULD RECOMMEND MENTIONING 'SOME STORMS POSSIBLY SEVERE' TONIGHT ACROSS AREA RECENTLY OUTLOOKED BY SPC. WITH DEWPOINTS IN THE 50S CURRENTLY AT OUR DOORSTEP...WOULD MENTION TEMPS REMAINING STEADY OR SLOWLY RISING OVERNIGHT. ALSO...CURRENT VWP FROM KMRX SHOWING WINDS AROUND 20 TO 30 KNOTS AT 3000-4000 FEET. EXPECT THESE WINDS TO INCREASE LATER TONIGHT..SO WINDS WILL NEED TO BE RAISED A CATEGORY IN ALL MT ZONES TO REFLECT BREEZY CONDITIONS. A WIND ADVISORY MIGHT NOT BE A BAD IDEA FOR THE MT ZONES TONIGHT AS SUSTAINED WINDS WILL LIKELY BE AROUND 25 KNOTS ACROSS THE HIGHEST ELEVATIONS. DMG
In the hours before
Special weather statement, Jan 17, 9:45 PM EST, 4 hours 14 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-180500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 945 PM EST SUN JAN 17 1999 ...SEVERE THUNDERSTORMS POSSIBLE LATER TONIGHT OVER MOST OF EAST TENNESSEE AND A PORTION OF SOUTHWEST VIRGINIA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TONIGHT ACROSS MOST OF EAST TENNESSEE AND A PORTION OF SOUTHWEST VIRGINIA. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE EXTENDING FROM COPPERHILL IN POLK COUNTY...TO THE SMOKY MOUNTAINS...TO THE TRI CITIES AND TO WISE VIRGINIA. THIS INCLUDES THE CHATTANOOGA... KNOXVILLE...AND TRI CITIES METRO AREAS. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS MIDDLE TENNESSEE TONIGHT AND SHOULD APPROACH THE CUMBERLAND PLATEAU BEFORE MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE AS THE LINE CROSSES THE EAST TENNESSEE VALLEY LATER TONIGHT AROUND MIDNIGHT AND THEREAFTER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. LOCAL SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY NEED TO BE ACTIVATED LATER TONIGHT. ALSO...RESIDENTS ACROSS THE REGION ARE ADVISED TO STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TV STATIONS FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DMG
Local storm report, Jan 18, 12:02 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1202 AM EST MON JAN 18 1999
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM COUNTY WIDE TN 0.75 INCH HAIL
01/17/99 SCOTT NICKEL SIZED HAIL THROUGHOUT
COUNTY. REPORTED BY
DISPATCH.
1145 PM COVE LAKE TN 1.00 INCH HAIL
01/17/99 CAMPBELL REPORTED BY DISPATCH.Local storm report, Jan 18, 12:02 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1202 AM EST MON JAN 18 1999
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM COUNTY WIDE TN 0.75 INCH HAIL
01/17/99 SCOTT NICKEL SIZED HAIL THROUGHOUT
COUNTY. REPORTED BY
DISPATCH.
1145 PM COVE LAKE TN 1.00 INCH HAIL
01/17/99 CAMPBELL REPORTED BY DISPATCH.Local storm report, Jan 18, 1:45 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
145 AM EST MON JAN 18 1999
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM DEER LODGE TN WIND DAMAGE
01/17/99 MORGAN TREES DOWN. REPORTED BY
DISPATCH.
1230 AM EAST PART COUNTY TN 1.00 INCH HAIL
01/18/99 KNOX REPORTED BY HAM
100 AM NEAR CHEROKEE LAKE TN 0.75 INCH HAIL
01/18/99 HAMBLEN REPORTED BY HAMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 11:05 PM EST | Severe Thunderstorm Warning | MRX | Morgan, Scott | 40 min |
| Jan 17, 11:25 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 35 min |
| Jan 17, 11:59 PM EST | Severe Thunderstorm Warning | MRX | Knox, Loudon | 51 min |
| Jan 18, 12:22 AM EST | Severe Thunderstorm Warning | MRX | Blount | 33 min |
| Jan 18, 12:45 AM EST | Severe Thunderstorm Warning | MRX | Jefferson | 30 min |
| Jan 18, 12:49 AM EST | Severe Thunderstorm Warning | MRX | Grainger, Hamblen | 26 min |
| Jan 18, 1:00 AM EST | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 60 min |
| Jan 18, 1:00 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe | 60 min |
| Jan 18, 1:13 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 47 min |
| Jan 18, 1:24 AM EST | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 31 min |
| Jan 18, 1:24 AM EST | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 31 min |
| Jan 18, 1:39 AM EST | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 31 min |
| Jan 18, 2:26 AM EST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.